Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 86, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2011, 5:17 PM CDT for Wilson County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 5:17 PM CDT (22:17 UTC)
- Expired
- May 11, 2011, 5:42 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilson County, KS
The radar
The Tulsa radar (KINX), 148 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS53 KICT 112217
SVRICT
KSC205-112315-
/O.NEW.KICT.SV.W.0086.110511T2217Z-110511T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 615 PM CDT
* AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF ELK CITY...OR 22 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEODESHA...FREDONIA...ALTOONA...BUFFALO...BUXTON...NEW ALBANY...
BENEDICT AND COYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3738 9560 3739 9595 3773 9596 3773 9553
3739 9552
TIME...MOT...LOC 2217Z 192DEG 25KT 3735 9579
WIND...HAIL 60MPH 1.00IN
$$
CARUSO2 follow-up statements
195
WWUS53 KICT 112230
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT WED MAY 11 2011
KSC205-112315-
/O.CON.KICT.SV.W.0086.000000T0000Z-110511T2315Z/
WILSON KS-
530 PM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WILSON COUNTY
UNTIL 615 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEODESHA...MOVING NORTH AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
FREDONIA...ALTOONA...BUFFALO...NEW ALBANY...BENEDICT AND COYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3738 9560 3739 9595 3773 9596 3773 9553
3766 9552 3739 9552
TIME...MOT...LOC 2230Z 187DEG 29KT 3746 9571
WIND...HAIL 60MPH 1.00IN
$$
COOK867
WWUS53 KICT 112242
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT WED MAY 11 2011
KSC205-112252-
/O.CAN.KICT.SV.W.0086.000000T0000Z-110511T2315Z/
WILSON KS-
542 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR WILSON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3738 9560 3739 9595 3773 9596 3773 9553
3766 9552 3739 9552
TIME...MOT...LOC 2242Z 187DEG 29KT 3756 9569
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:45 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 11, 1:45 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 145 PM CDT WED MAY 11 2011 .DISCUSSION... UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWS A STRONG UPPER LEVEL DISTURBANCE OVER THE FOUR CORNERS REGION AT 500 MB. THE SURFACE LOW WAS LOCATED IN SOUTHEAST COLORADO...WITH A DRYLINE EXTENDING SOUTH INTO CENTRAL TEXAS AND A WARM FRONT EXTENDED NORTHEAST TO THEN ALONG THE KANSAS/NEBRASKA BORDER. THIS EVENING AND TONIGHT: THE SHORT TERM WEATHER SCENARIO IS QUITE COMPLICATED WITH A GREAT DEAL OF UNCERTAINTY. THE EARLY AND ONGOING CONVECTION ACROSS THE FORECAST AREA HAS BEEN THE REAL PROBLEM MAKER. THIS APPEARS TO HAVE BEEN ASSOCIATED WITH SOME ENHANCED MID-LEVEL INSTABILITY. THE 12Z NWP AS WELL AS THE 15Z RUC AND HRRR HAVE HAD SOME DIFFICULTY RESOLVING THIS. THAT SAID...THE RUC/HRRR/NAM-WRF SOLUTIONS HAVE BEEN THE MOST CREDIBLE WITH EARLY CONVECTION. EXAMINING THE 12Z NAM-WRF AND 15Z RUC PV FIELDS IN CONJUNCTION WITH THE SURFACE DATA SHOWS THAT THE EARLY CONVECTION SHOULD CONTINUE TO MOVE EAST OVERALL. THE ATMOSPHERE SHOULD RECOVER AHEAD OF THE DRYLINE...WHICH HAS STARTED TO MOVE EAST AS OF 18Z. BY 21Z...THE MAIN PV ANOMALY BEGINS TO EJECT WITH CONVECTION DEVELOPING BY 21Z ALONG THE DRYLINE. THIS MAY BE A BIT AMBITIOUS. CURRENTLY...STORMS ARE HAVING A DIFFICULT TIME GETTING ORGANIZED DUE TO LACK OF CLOUD BEARING SHEAR OVER THE AREA. SPC ANALYSIS PAGE SHOWS THE BEST CLOUD BEARING SHEAR IN WESTERN KANSAS...WITH 65 KNOTS OUT BY GARDEN CITY. AS THE AFTERNOON PROGRESSES...THE AIRMASS AHEAD OF THE DRYLINE WILL RECOVER AND DESTABILIZE. DEWPOINTS IN THE 60S REMAIN ACROSS THE CENTRAL AND EASTERN PORTION OF THE CWA. IF THESE REMAIN IN PLACE...WHICH THE MODELS FORECAST...THERE SHOULD BE A DECENT WINDOW OF OPPORTUNITY THIS EVENING FOR TORNADOES. NAM-WRF AND RUC BOTH SHOW 0-3KM MLCAPES IN EXCESS OF 120 J/KG WHICH WOULD FAVOR TORNADIC DEVELOPMENT. IT REMAINS TO BE SEEN THOUGH HOW THE DRIER AIR ALONG THE WESTERN PORTION OF THE CWA AND INTO WESTERN KANSAS WILL AFFECT THIS THREAT GIVEN THAT THE DEWPOINT THERE ARE IN THE LOWER 50S. CONVENTIONAL WISDOM WOULD SUGGEST THE SURFACE DEWPOINT DEPRESSIONS ARE TOO HIGH FOR LOW CLOUD BASES FOR TORNADIC DEVELOPMENT IN WESTERN KANSAS. BOTTOM LINE...LOTS OF UNCERTAINTY AT THIS TIME. THURSDAY-FRIDAY: THE UPPER LEVEL COLD POOL AS WELL AS SOME RESIDUAL MOISTURE SHOULD COMBINE TO PRODUCE SOME SHOWERS AND ISOLATED THUNDERSTORMS THAT ARE MAINLY DIURNALLY DRIVEN. CONFIDENCE PRETTY MODEST WITH THIS. TEMPERATURES SHOULD BE COOLER. SUNDAY-WEDNESDAY: THE MAIN PROBLEM IN THE EXTENDED IS THE SPEED/STRENGTH OF THE UPPER LEVEL SYSTEM AFFECTING THE REGION DURING THE PERIOD. AN OMEGA BLOCK DEVELOPS OVER NORTH AMERICA OVER THE WEEKEND. BY EARLY NEXT WEEK...WE MOVE FROM THE INFLUENCE OF THE EASTERN UPPER LEVEL LOW ASSOCIATED WITH THIS BLOCK TO UPPER LEVEL RIDGING. THE DIFFERENCE IN NWP RESIDES WITH THE BREAK DOWN OF THE OMEGA BLOCK. THE 11.00Z ECMWF IS MUCH FASTER IN DOING THIS THAN THE 11.12Z GFS. TENDENCY OF MODEL BIASES SUGGEST A SLOWER BREAKDOWN OF THESE TYPES OF BLOCKS TYPICALLY OCCURS...SINCE MODELS DO NOT HANDLE VERY TIGHT CURVATURE AND THUS BREAK DOWN IN THEIR FORECASTS. AS A RESULT...WILL ELECT NOT TO INTRODUCE ANY PRECIPITATION CHANCES INTO THE LATTER PERIODS OF THE FORECAST AND WOULD LIKE TO GO WITH THE WARMER GUIDANCE VALUES UNTIL THE AMOUNT OF UNCERTAINTY DECREASES. COOK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU BAND OF THUNDERSTORMS EXTENDED FROM SOUTH CENTRAL NEBRASKA SOUTHWARD THROUGH CENTRAL KANSAS THEN INTO CENTRAL OKLAHOMA. THE STORMS WERE MOVING TO THE NORTHEAST MOVING OUT OF THE RSL...SLN...HUT AND ICT BY 20Z...AND INTO CNU BY AROUND 20Z. FRONTAL SYSTEM/DRYLINE REMAINS OVER SOUTHWEST KANSAS SOUTHWARD INTO WESTERN OKLAHOMA. THIS WILL BE THE FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS LATER AFTERNOON...MAINLY AFTER 21Z IN CENTRAL KANSAS THEN THE STORMS SHOULD MOVE INTO SOUTHEAST KANSAS PROBABLY BY 02Z. STORMS SHOULD BE OUT OF THE AREA IN WESTERN KANSAS BY 04Z THEN IN SOUTHEAST AROUND 06Z. AM CONCERNED THERE MAY BE SOME MVFR CEILINGS AFTER 09Z MAINLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. ELDER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 78 51 63 / 40 20 30 30 HUTCHINSON 57 76 49 63 / 40 20 40 30 NEWTON 61 76 50 61 / 40 30 40 40 ELDORADO 63 77 51 62 / 40 30 40 40 WINFIELD-KWLD 63 78 51 64 / 40 20 30 30 RUSSELL 52 71 46 62 / 40 40 50 20 GREAT BEND 52 70 46 63 / 40 30 40 20 SALINA 60 77 49 62 / 50 40 50 40 MCPHERSON 58 76 49 62 / 40 30 40 40 COFFEYVILLE 66 80 55 65 / 60 30 50 50 CHANUTE 66 80 55 64 / 60 40 50 50 IOLA 66 79 55 64 / 60 40 50 50 PARSONS-KPPF 66 80 55 64 / 60 40 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 4:05 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT WED MAY 11 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 405 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT ONGOING THUNDERSTORMS WILL GRADUALLYY INCREASE IN STRENGTH AS THEY MOVE INTO THE EASTERN PORTION OF KANSAS. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY OVER MUCH OF THE AREA. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
In the hours before
Special weather statement, May 11, 2:36 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 236 PM CDT WED MAY 11 2011 KSZ093-112015- COWLEY- 236 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG TO SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CHILOCCO...OR 13 MILES SOUTH OF ARKANSAS CITY...AND MOVING NORTH AT 35 MPH. NICKEL TO QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM MOVES INTO THE AREA, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 11, 3:10 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT WED MAY 11 2011 KSZ083-112045- SEDGWICK- 310 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... STRONG GUSTY WINDS OF 45 TO 50 MPH WILL AFFECT THE WICHITA AREA AND SEDGWICK COUNTY UNTIL 4 PM. THESE WINDS WERE OCCURRING ON THE BACK SIDE OF AN AREA OF SHOWERS AND STORMS ACROSS SOUTHERN BUTLER AND COWLEY COUNTIES. DARMOFAL
Special weather statement, May 11, 3:16 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT WED MAY 11 2011 KSZ093-112045- COWLEY- 316 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG TO SEVERE THUNDERSTORM 8 MILES EAST OF CHILOCCO...OR 10 MILES SOUTHEAST OF ARKANSAS CITY...AND MOVING NORTH AT 30 MPH. DIME TO QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM MOVES INTO THE AREA, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, May 11, 3:39 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT WED MAY 11 2011 KSZ083-092-112100- SEDGWICK-SUMNER- 339 PM CDT WED MAY 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES... STRONG GUSTY WINDS TO 50 MPH WILL CONTINUE TO AFFECT THE WICHITA AREA AND SEDGWICK COUNTY...AS WELL AS SUMNER COUNTY UNTIL 415 PM OR SO. THESE WINDS WERE OCCURRING ON THE BACK SIDE OF AN AREA OF SHOWERS AND STORMS ACROSS SOUTHERN BUTLER AND COWLEY COUNTIES. THESE WINDS WILL ALSO AFFECT TRAVELERS ALONG THE KANSAS TURNPIKE FROM SOUTH WICHITA TO WELLINGTON. DARMOFAL
Local storm report, May 11, 3:45 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 5 NE MAPLE CITY 37.10N 96.72W
05/11/2011 E70 MPH COWLEY KS AMATEUR RADIO
4.5 MILES WEST OF CEDAR VALE ON HIGHWAY 166.
&&
EPSLocal storm report, May 11, 4:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST EUREKA 37.82N 96.29W
05/11/2011 M65 MPH GREENWOOD KS ASOS
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:44 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 46 min |
| May 11, 11:27 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 48 min |
| May 11, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 38 min |
| May 11, 3:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 47 min |
| May 11, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 54 min |
| May 11, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| May 11, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| May 11, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho, Wilson | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.